Online citations, reference lists, and bibliographies.
← Back to Search

ENDOCRINE SIDE-EFFECTS OF ANTI-CANCER DRUGS: MAbs And Pituitary Dysfunction: Clinical Evidence And Pathogenic Hypotheses

Francesco Torino, Agnese Barnabei, Rosa Maria Paragliola, Paolo Marchetti, Roberto Salvatori, Salvatore Maria Corsello

Save to my Library
Download PDF
Analyze on Scholarcy
Share
mAbs are established targeted therapies for several diseases, including hematological and solid malignancies. These agents have shown a favorable toxicity profile, but, despite their high selectivity, new typical side-effects have emerged. In cancer patients, pituitary dysfunction may be mainly due to brain metastases or primary tumors and to related surgery and radiotherapy. Anticancer agents may induce hypopituitarism in patients cured for childhood cancers. These agents infrequently affect pituitary function in adult cancer patients. Notably, hypophysitis, a previously very rare disease, has emerged as a distinctive side-effect of ipilimumab and tremelimumab, two mAbs inhibiting the cytotoxic T-lymphocyte antigen-4 receptor, being occasionally seen with nivolumab, another immune checkpoint inhibitor. Enhanced antitumor immunity is the suggested mechanism of action of these drugs and autoimmunity the presumptive mechanism of their toxicity. Recently, ipilimumab has been licensed for the treatment of patients affected by metastatic melanoma. With the expanding use of these drugs, hypophysitis will be progressively encountered by oncologists and endocrinologists in clinical practice. The optimal management of this potentially life-threatening adverse event needs a rapid and timely diagnostic and therapeutic intervention. Hypopituitarism caused by these agents is rarely reversible, requiring prolonged or lifelong substitutive hormonal treatment. Further studies are needed to clarify several clinical and pathogenic aspects of this new form of secondary pituitary dysfunction.